Title

Association of Acute Kidney Injury With Concomitant Vancomycin and Piperacillin/Tazobactam Treatment Among Hospitalized Children.

Year of Publication

2017

Number of Pages

e173219

Date Published

2017 Oct 02

ISSN Number

2168-6211

Abstract

<p><strong>Importance: </strong>β-Lactam antibiotics are often coadministered with intravenous (IV) vancomycin hydrochloride for children with suspected serious infections. For adults, the combination of IV vancomycin plus piperacillin sodium/tazobactam sodium is associated with a higher risk of acute kidney injury (AKI) compared with vancomycin plus 1 other β-lactam antibiotic. However, few studies have evaluated the safety of this combination for children.</p>

<p><strong>Objective: </strong>To assess the risk of AKI in children during concomitant therapy with vancomycin and 1 antipseudomonal β-lactam antibiotic throughout the first week of hospitalization.</p>

<p><strong>Design, Setting, and Participants: </strong>This retrospective cohort study focused on children hospitalized for 3 or more days who received IV vancomycin plus 1 other antipseudomonal β-lactam combination therapy at 1 of 6 large children's hospitals from January 1, 2007, through December 31, 2012. The study used the Pediatric Health Information System Plus database, which contains administrative and laboratory data from 6 pediatric hospitals in the United States. Patients with underlying kidney disease or abnormal serum creatinine levels on hospital days 0 to 2 were among those excluded. Patients 6 months to 18 years of age who were admitted through the emergency department of the hospital were included. Data were collected from July 2015 to March 2016. Data analysis took place from April 2016 through July 2017. (Exact dates are not available because the data collection and analysis processes were iterative.).</p>

<p><strong>Main Outcomes and Measures: </strong>The primary outcome was AKI on hospital days 3 to 7 and within 2 days of receiving combination therapy. Acute kidney injury was defined using KDIGO criteria and was based on changes in serum creatinine level from hospital days 0 to 2 through hospital days 3 to 7. Multiple logistic regression was performed using a discrete-time failure model to test the association between AKI and receipt of IV vancomycin plus piperacillin/tazobactam or vancomycin plus 1 other antipseudomonal β-lactam antibiotic.</p>

<p><strong>Results: </strong>A total of 1915 hospitalized children who received combination therapy were identified. Of the 1915 patients, a total of 866 (45.2%) were female and 1049 (54.8%) were male, 1049 (54.8%) were identified as white in race/ethnicity, and the median (interquartile range) age was 56 (2.1-12.7) years. Among the cohort who received IV vancomycin plus 1 other antipseudomonal β-lactam antibiotic, 157 patients (8.2%) had antibiotic-associated AKI. This number included 117 of 1009 patients (11.7%) who received IV vancomycin plus piperacillin/tazobactam combination therapy. After adjustment for age, intensive care unit level of care, receipt of nephrotoxins, and hospital, IV vancomycin plus piperacillin/tazobactam combination therapy was associated with higher odds of AKI each hospital day compared with vancomycin plus 1 other antipseudomonal β-lactam antibiotic combination (adjusted odds ratio, 3.40; 95% CI, 2.26-5.14).</p>

<p><strong>Conclusions and Relevance: </strong>Coadministration of IV vancomycin and piperacillin/tazobactam may increase the risk of AKI in hospitalized children. Pediatricians must be cognizant of the potential added risk of this combination therapy when making empirical antibiotic choices.</p>

DOI

10.1001/jamapediatrics.2017.3219

Alternate Title

JAMA Pediatr

PMID

28973124

WATCH THIS PAGE

Subscription is not available for this page.